Alert archive / Montana / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Missoula, MT

April 2, 20175 counties in Montana

NWS Missoula, MT issued this winter weather advisory at Apr 2, 2017, 3:48 AM MDT for 5 counties in Montana. It took effect at Apr 2, 2017, 6:00 PM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2017, 3:48 AM MDT (09:48 UTC)
In effect from
Apr 2, 2017, 6:00 PM MDT
Expired
Apr 3, 2017, 6:00 PM MDT
In force
24 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 67 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS45 KMSO 020948
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
348 AM MDT Sun Apr 2 2017

MTZ002-031000-
/O.NEW.KMSO.WW.Y.0021.170403T0000Z-170404T0000Z/
348 AM MDT Sun Apr 2 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT MONDAY...

* Impacts/Timing: Light snow will begin to fall across the higher
  terrain of the West Glacier Region this evening, affecting
  Marias Pass shortly after sunset. Overnight the snow level will
  lower bringing light accumulations down to around 3000 feet by
  morning. This will impact travelers on US-2 from Bad Rock Canyon
  to Marias Pass and in West Glacier as well as Polebridge. The
  focus for additional daytime snow on Monday shifts south 
  towards the Seeley/Swan Region, but convective showers will 
  remain until Monday evening around the Glacier Region.

* Snow accumulations: 2 to 4 inches, including Marias Pass, with 
  up to 8 inches across the highest terrain of Glacier National 
  Park.

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, and Polebridge

$$
4 follow-up statements
490 
WWUS45 KMSO 030854
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
254 AM MDT Mon Apr 3 2017

MTZ002-040000-
/O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/
254 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* Impacts/Timing: Snowfall with low snow levels will continue over  
  the West Glacier Region, affecting Marias Pass this morning. 
  This will impact travelers on US-2 from Bad Rock Canyon to 
  Marias Pass, and in West Glacier as well as Polebridge. The 
  focus for additional daytime snow today shifts south towards the
  Seeley/Swan Region, but convective showers will remain until 
  this evening around the Glacier Region. 

* Snow accumulations: 2 to 4 inches, including Marias Pass, with 
  up to 8 inches across the highest terrain of Glacier National 
  Park. 

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, and Polebridge

$$
176 
WWUS45 KMSO 031351
WSWMSO

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Missoula MT
751 AM MDT Mon Apr 3 2017

MTZ002-040000-
/O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/
751 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR MARIAS PASS...

* Impacts/Timing: Snow today will transition to around 4500 feet
  and higher, which will isolate impacts to these elevations.
  Quickly-changing road and visibility conditions will occur over
  Marias Pass, along with inclement backcountry conditions in
  higher terrain.

* Snow accumulations: 2 to 4 inches above 4500 feet, including
  Marias Pass, with up to 8 inches across the highest terrain of
  Glacier National Park and adjacent mountain ranges. 

$$
037 
WWUS45 KMSO 031357
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
757 AM MDT Mon Apr 3 2017

MTZ004-031800-
/O.EXB.KMSO.WW.Y.0021.000000T0000Z-170403T1800Z/
757 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR
I-90 LOOKOUT PASS TO HAUGAN...

* Impacts/Timing: Quickly-accumulating snow will occur through the
  morning, impacting Lookout Pass travel conditions.

* Snow accumulations: A quick 1-2 inches, occurring in bursts.

$$

MTZ002-040000-
/O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/
757 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR MARIAS PASS...

* Impacts/Timing: Snow today will transition to around 4500 feet 
  and higher, which will isolate impacts to these elevations. 
  Quickly-changing road and visibility conditions will occur 
  over Marias Pass, along with inclement backcountry conditions 
  in higher terrain. 

* Snow accumulations: 2 to 4 inches above 4500 feet, including 
  Marias Pass, with up to 8 inches across the highest terrain of 
  Glacier National Park and adjacent mountain ranges. 

$$
665 
WWUS45 KMSO 031740
WSWMSO

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Missoula MT
1140 AM MDT Mon Apr 3 2017

MTZ004-031845-
/O.EXP.KMSO.WW.Y.0021.000000T0000Z-170403T1800Z/
1140 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY FOR
I-90 LOOKOUT PASS TO HAUGAN...


$$

MTZ002-040000-
/O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/
1140 AM MDT Mon Apr 3 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR MARIAS PASS...

* Impacts/Timing: Snow today will transition to around 4500 feet 
  and higher, which will isolate impacts to these elevations. 
  Quickly-changing road and visibility conditions will occur 
  over Marias Pass, along with inclement backcountry conditions 
  in higher terrain. 

* Snow accumulations: 2 to 4 inches above 4500 feet, including 
  Marias Pass, with up to 8 inches across the highest terrain of 
  Glacier National Park and adjacent mountain ranges. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Apr 1, 2:34 PM MDT, 13 hours 14 minutes earlier.

Area forecast discussion, Apr 1, 2:34 PM MDT, 13 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Sat Apr 1 2017

.DISCUSSION...Several atmospheric waves will lead to showery and
cool weather over the next several days. The first wave will pass
through tonight leading to areas of showers, especially from
central Idaho into Southwest Montana but precipitation amounts
will remain generally light. Snow levels will be relatively high
but Lost Trail Pass may see a brief period of slushy snow on the
roadway early Sunday.

Scattered showers will remain on Sunday morning ahead of the next
disturbance set for Sunday afternoon. This disturbance and
associated cold front will help to produce fairly widespread
showers, most numerous in central Idaho and across northwest
Montana. Snow levels will drop behind the cold front, so mountain
passes may see some light snowfall but warm road surfaces should
limit impacts. Afternoon breezes will also be noticeable on
Sunday afternoon but gusts should remain below 30 mph for most
locations.

The strongest wave will drop southward out of British Columbia
late Sunday night into Monday morning with the most concern for
impactful accumulating snow being the Glacier Park area including
Marias Pass. At this point, snow accumulations of 1 to 3 inches
look probable for lower elevations with 4 to 10 inches in the
terrain. With relatively cold air in place, snow showers will be
possible even in the valleys, as snow levels will be around 2000
feet with brief accumulations possible in grassy areas.

A decent ridge of high pressure will build over the Northern
Rockies for the middle part of the week. This ridge will bring
warmer and drier conditions to the Northern Rockies. Temperatures
will be above normal by Wednesday afternoon.

The upper levels will become southwesterly as a trough moves
towards the coast. This flow pattern will allow ample moisture to
be ushered into the region. A few showers will begin to move into
north central Idaho into northwest Montana on Thursday. The shower
activity will become more prominent on Friday with enough
instability to support a few thunderstorms. The weather pattern
will remain active through the weekend with temperatures being
near seasonal.

&&

.AVIATION...Impacts to aviation will be minimal over the next 24
hours. Areas of light showers will increase into this evening,
then remain scattered across the region on Sunday. Periodic
mountain obscurations will be common with these showers but
terminal sites will mostly see only VCSH. KBTM and KSMN will have
the best chance of seeing a shower overnight, potentially
dropping ceilings and visibility for a brief period. Breezy
southwest to west winds will also be common Sunday afternoon with
gusts to 20-25kt.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Weather Advisories in Montana, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.